Hail, Clark
- When
- May 3, 8:20 PM CST
- Where
- Clark County, 4.96 mi NW of Tioga
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.735, -90.845
A line of scattered thunderstorms moving along and north of a stationary in the late evening hours of May 3rd produced three fourths of an inch in diameter size hail in Rock Dam Lake (Clark County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of scattered thunderstorms moving along and north of a stationary in the late evening hours of May 3rd produced three fourths of an inch in diameter size hail in Rock Dam Lake (Clark County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 3, 6:34 PM CST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 734 PM CDT THU MAY 3 2012 .SHORT TERM...TONIGHT 734 PM CDT THU MAY 3 2012 MAIN FOCUS THIS EVENING AND OVERNIGHT IS ON THE CONVECTIVE TRENDS WITH TWO MAIN AREAS OF FOCUS...ONE ALONG A COLD FRONT DROPPING SOUTH ACROSS SOUTHEAST MINNESOTA AND ANOTHER IN NORTHEAST IOWA ALONG THE REMNANT OUTFLOW BOUNDARY FROM THIS MORNINGS CONVECTION. EARLIER STORMS IN NORTH CENTRAL IOWA QUICKLY DISSIPATED ONCE THEY GOT INTO NORTHEAST IOWA WHERE INSTABILITY IS MUCH LOWER. 03.23Z RAP ANALYSIS SHOWS A NOSE OF 2000-3000 J/KG SBCAPE FEEDING THE STORM IN NORTH CENTRAL IOWA IN HUMBOLDT COUNTY WHILE FURTHER EAST INTO NORTHEAST IOWA THERE IS A RELATIVE MINIMUM OF 1000-2000 J/KG. THIS AFTERNOONS VISIBLE SATELLITE SCANS SHOWED THAT THE OUTFLOW BOUNDARY HAD MADE IT DOWN TO JUST SOUTH OF OELWEIN AND RUNS WEST INTO THE HUMBOLDT STORM. THINKING IS THAT AS THIS BOUNDARY CONTINUES TO DRIFT SOUTH THAT THE FOCUS FOR STORM INITIATION WILL ALSO DRIFT SOUTH. SOME LOW LEVEL UP GLIDE STILL HAS BEEN ENOUGH TO POP SOME WEAK CONVECTION ALONG AND NORTH OF THE FRONT...SO THINK THAT THERE IS STILL COULD BE SOME SCATTERED SHOWERS...BUT NOT TOO HIGH ON THE SEVERE THREAT THERE. FURTHER NORTH...THE MAIN COLD FRONT IS INTERACTING WITH ANOTHER OUTFLOW BOUNDARY WHICH APPEARS TO HAVE ORIGINATED FROM EARLIER CONVECTION AS WELL. 03.23Z RAP ANALYSIS SHOWS ANOTHER POOL OF HIGHER SBCAPE ON THE ORDER OF 2000-2500 J/KG JUST AHEAD OF THE COLD FRONT WHERE THE CURRENT CONVECTION HAS FIRED. SURFACE WINDS NORTH OF THE FRONT ARE STARTING TO INCREASE AS HIGH PRESSURE BUILDS IN FROM THE NORTH AND TIGHTENS UP THE PRESSURE GRADIENT. THIS SHOULD HELP TO ADVANCE THE COLD FRONT SOUTHWARD THIS EVENING AND OVERNIGHT. THE 03.23Z RAP SHOWS THIS AREA OF SBCAPE DRIFTING SOUTHWARD THIS EVENING AND DECREASING DOWN TO AROUND 1500 J/KG BY MIDNIGHT. WHILE CONVECTION WILL BE POSSIBLE THROUGH THIS TIME FRAME...THINKING THAT MUCH OF THIS INSTABILITY WILL BE BOTTLED UP AND WILL LIMIT HOW MUCH VERTICAL GROWTH THERE IS TO THESE STORMS. AT PEAK HEATING...THE STORMS WERE FAIRLY PULSEY WITH THE CORES HAVING A HARD TIME REMAINING ELEVATED DUE TO WIND SHEAR BEING FAIRLY WEAK.. THEREFORE...THINKING IS THAT THE SEVERE THREAT WILL BE LIMITED WITH THESE STORMS...BUT IF A STORM CAN GRAB ONTO ANY OF THAT INSTABILITY THEN THERE COULD BE SOME SMALL HAIL THAT FORMS. AFTER THE COLD FRONT MOVES THROUGH...THE QUESTION IS WITH HOW MUCH...IF ANY...STRATUS OR FOG FORMS OVERNIGHT. WHILE MUCH OF THE REGION HAS RECEIVED RAIN THE PAST FEW DAYS...MUCH OF THE REGION WAS DRY TODAY. THE 03.18Z NAM AND 03.23Z RAP LOW LEVEL RH DOES INCREASE FROM THE NORTH OVERNIGHT FROM THE UP OF MICHIGAN WHERE A STRATUS LAYER IS PRESENT AND SHOWING SOME SIGNS OF PROGRESSING SOUTHWARD. WILL CONTINUE TO MONITOR TRENDS THIS EVENING TO SEE IF ANY ADJUSTMENTS NEED TO BE MADE IN THIS CATEGORY. .LONG TERM...MONDAY THROUGH THURSDAY 303 PM CDT THU MAY 3 2012 03.12Z GFS/ECMWF IN GOOD AGREEMENT IN BRINGING A DEEP MID/UPPER LEVEL TROUGH SOUTHEAST ACROSS THE AREA MONDAY THROUGH WEDNESDAY. STEEP LAPSE RATES ASSOCIATED WITH THIS COLD/CYCLONIC FLOW ALOFT WILL PRODUCE SHRA/TS CHANCES IN THIS TIME FRAME. BOTH MODELS CONTINUE TO BE IN GOOD AGREEMENT THROUGH THURSDAY WITH RIDGE BUILDING INTO THE AREA FOR SOME DRIER WEATHER. TEMPERATURE-WISE...HIGHS MONDAY THROUGH WEDNESDAY LOOK TO BE IN THE LOW-MID 60S OR JUST A COUPLE DEGREES BELOW NORMAL UNDER THE COOLER CYCLONIC LOW...WARMING A FEW DEGREES ON THURSDAY WITH THE RIDGE. && .AVIATION...TONIGHT AND FRIDAY 643 PM CDT THU MAY 3 2012 MAIN FORECAST CONCERNS ARE THUNDERSTORM ACTIVITY THE NEXT FEW HOURS...THEN STRATUS/FOG POTENTIAL OVERNIGHT. SCATTERED STORMS ACROSS SOUTHERN MINNESOTA AND NORTH CENTRAL IOWA WILL GRADUALLY WORK EAST THROUGH THE EVENING HOURS. LIMITED INSTABILITY SHOULD ALLOW STORMS TO WEAKEN AS THEY APPROACH TAF SITES...BUT CANNOT RULE OUT A PULSE THUNDERSTORM...THEREFORE KEPT VCTS THROUGH 03Z AT KRST AND 05Z AT KLSE. WIND FIELD ACROSS THE AREA IS MESSY...BUT PREDOMINATELY OUT OF THE SOUTH/SOUTHWEST. AS COLD FRONT CURRENTLY ACROSS CENTRAL MINNESOTA SAGS SOUTH...WINDS WILL SHIFT TO THE NORTH/NORTHEAST. MODEL FORECAST SOUNDINGS SUGGEST LOW STRATUS DEVELOPMENT AS EASTERLY FLOW KICKS IN. THINKING IS THAT WINDS WILL BE HIGH ENOUGH / 5 TO 10 KTS / JUST ABOVE SURFACE TO LIMIT FOG POTENTIAL. WITH THE STRATUS...CEILINGS ARE EXPECTED TO LOWER TO IFR AT KRST AND MVFR AT KLSE. THE CONFIDENCE IN THIS SCENARIO IS LOW...SO WILL HAVE TO MONITOR TRENDS...ESPECIALLY AFTER SUNSET TO SEE IF ANY STRATUS DEVELOPS. DAYTIME MIXING WILL PROMOTE SCATTERED CLOUDS RISING TO BETWEEN 1500 AND 2000 KT DURING THE LATE MORNING/AFTERNOON FRIDAY..AND GUSTS UP TO 22 KT AT KRST. && .HYDROLOGY...TONIGHT AND INTO THE WEEKEND 303 PM THU MAY 3 2012 POCKETS OF HEAVY RAINFALL OVER THE LAST COUPLE OF DAYS HAS LEFT THE GROUND VERY MOIST ACROSS MUCH OF THE AREA. STORMS TONIGHT...MAINLY ALONG AND SOUTH OF I-90 WILL CONTINUE TO HAVE THE POTENTIAL OF TORRENTIAL DOWNPOURS WITH THE VERY MOIST ATMOSPHERE IN PLACE. WILL CONTINUE TO KEEP A CLOSE EYE ON LOCALIZED RIVER FLOODING POTENTIAL WITH THIS IN MIND. A STORM SYSTEM LOOKS TO AFFECT THE AREA AGAIN SATURDAY NIGHT THROUGH SUNDAY NIGHT WITH THE POTENTIAL FOR ADDITIONAL LOCALIZED HEAVY RAINFALL. THOSE WITH INTERESTS ON AREA STREAMS AND RIVERS SHOULD KEEP UP WITH CURRENT FORECASTS AND STATEMENTS ISSUED FROM THIS OFFICE. HYDROLOGIC STATEMENTS HAVE BEEN ISSUED FOR RIVER RISES THAT EITHER HAVE OCCURRED OR ARE EXPECTED TO OCCUR. PLEASE REFERENCE THE LATEST STATEMENTS /MKERVSARX FGUS83/ FOR THE MOST CURRENT INFORMATION. && .ARX WATCHES/WARNINGS/ADVISORIES... 303 PM CDT THU MAY 3 2012 WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...HALBACH LONG TERM....DAS AVIATION.....ZT HYDROLOGY....DAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 742 PM CDT THU MAY 3 2012 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-041200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 742 PM CDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT ACROSS MUCH OF THE REGION. WHILE THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...A FEW OF THEM COULD PRODUCE SOME SMALL HAIL AND BRIEF HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE ON FRIDAY. THUNDERSTORMS ARE EXPECTED ONCE AGAIN...WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE AREA SATURDAY THROUGH WEDNESDAY. IT IS TOO EARLY TO DISCERN IF SEVERE WEATHER COULD OCCUR WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. 04/HALBACH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 454 PM CDT THU MAY 3 2012 IAZ018-032230- FLOYD- 454 PM CDT THU MAY 3 2012 ...SEVERE THUNDERSTORM APPROACHING FLOYD COUNTY... AT 450 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF CLEAR LAKE IOWA...MOVING SOUTHEAST AT 25 MPH. SEVERE WEATHER HAS BEEN REPORTED WITH THIS STORM. WARNINGS MAY BE NEEDED AS THIS STORM GETS CLOSER. LOCATIONS THAT MAY BE AFFECTED AFTER 530 PM INCLUDE... NORA SPRINGS AND RUDD PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY. AJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
604 PM CDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 5 NNE NORA SPRINGS 43.21N 92.99W
05/03/2012 E0.25 INCH FLOYD IA PUBLIC
&&
AJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
654 PM CDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 3 E PLAINVIEW 44.17N 92.11W
05/02/2012 M1.00 INCH WABASHA MN PUBLIC
&&
ZTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 808 PM CDT THU MAY 3 2012 WIZ029-032>034-040315- BUFFALO-CLARK-JACKSON-TREMPEALEAU- 808 PM CDT THU MAY 3 2012 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING BUFFALO...CLARK... JACKSON AND TREMPEALEAU COUNTIES... AT 806 PM...DOPPLER RADAR INDICATED A STRONG TO SEVERE THUNDERSTORM 6 MILES NORTH OF MONDOVI...MOVING SOUTHEAST AT 20 MPH. WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THIS THUNDERSTORM. THE STORM WILL BE NEAR... MONDOVI AIRFIELD AROUND 820 PM... ELEVA AROUND 830 PM... STRUM AROUND 850 PM... PLEASANTVILLE AROUND 910 PM... PIGEON FALLS AROUND 920 PM... NORTHFIELD AROUND 930 PM... SMALL HAIL MAY FALL FOR SEVERAL MINUTES AND COVER THE GROUND. THIS COULD LEAD TO DIFFICULT DRIVING CONDITIONS AND THE FORMATION OF FOG. BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED. HALBACH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 852 PM CDT THU MAY 3 2012 WIZ029-040345- CLARK- 852 PM CDT THU MAY 3 2012 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING CLARK COUNTY... AT 848 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF THE BLUE SWAMP...MOVING EAST AT 20 MPH. WIND GUSTS OF 40 TO 50 MPH MAY ACCOMPANY THIS THUNDERSTORM. THE STORM WILL BE NEAR... THE BLUE SWAMP AROUND 910 PM... SEVEN SISTER MOUNDS...ROCK DAM LAKE AROUND 920 PM... MEAD LAKE...WILLARD AROUND 930 PM... GREENWOOD AROUND 950 PM... LOYAL AROUND 1010 PM... VEEFKIND AROUND 1030 PM... HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS. MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED. HALBACH
The La Crosse radar (KARX), 105 km away, was scanning. The volume nearest the first event began at 02:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373483.